Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 54, NWS San Francisco Bay Area, CA

February 20, 2017Monterey County, California

NWS San Francisco Bay Area, CA issued this flash flood warning at Feb 20, 2017, 7:07 AM PST for Monterey County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 20, 2017, 7:07 AM PST (15:07 UTC)
Expired
Feb 20, 2017, 1:00 PM PST
In force
6 hr
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Flood severity
None

County Monterey County, CA

The radar

The San Francisco radar (KMUX), 91 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 3.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2017-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2017-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 364 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
364 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

964 
WGUS56 KMTR 201507
FFWMTR
CAC053-202100-
/O.NEW.KMTR.FF.W.0054.170220T1507Z-170220T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
707 AM PST MON FEB 20 2017

The National Weather Service in The San Francisco Bay Area has issued
a

* Flash Flood Warning for the Soberanes Burn Area in...
  West central Monterey County in central California...

* Until 100 PM PST Monday
    
* At 654 AM PST, Doppler radar and automated rain gauges indicated
  that heavy rain was falling over the area.  Rain rates at some
  locations have exceeded 1" per hour. Debris flows and flash
  flooding is already occurring or is expected to begin shortly.
  Flash flooding is likely on the Big Sur River.

  This is a life threatening situation. Anyone living or traveling 
  on roads in the Soberanes Fire burn area or along secondary roads 
  and fire breaks...especially more well-traveled routes such as 
  Highway 1...Palo Colorado Road...and Old Coast Road...should be 
  alert for probable road problems due to erosion...debris 
  flows...rockfalls and debris. 

  Additional areas of concern include the Big Sur Area...Palo 
  Colorado Canyon...Parington Ridge...Tassajara Hot Springs and 
  dispersed coastal properties along Highway 1 south of Carmel 
  Highlands. Much of this terrain is extremely steep and contains 
  areas of moderate to high burn severity. Enhanced runoff and 
  erosion is likely and debris flows are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a burn area means that flash flooding,
debris flows and or rock slides are likely or already occurring. If
you are in or near the warned area, you should seek a safe location
immediately. Your life may depend on how quickly you react.

&&

LAT...LON 3652 12190 3644 12175 3645 12171 3628 12144
      3625 12149 3625 12158 3618 12148 3614 12159
      3631 12190 3649 12195

$$

MWS
1 follow-up statement
441 
WGUS76 KMTR 202046
FFSMTR

Flash Flood Statement
National Weather Service San Francisco CA
1246 PM PST MON FEB 20 2017

CAC053-202054-
/O.CAN.KMTR.FF.W.0054.000000T0000Z-170220T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monterey CA-
1246 PM PST MON FEB 20 2017

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MONTEREY COUNTY IS
CANCELLED...

The heavy rain has abated at this point in time over the Soberanes
Burn Scar.  As long as rainfall only remains light, the probability
for debris flows to occur on the burn scar are minimal.  At this
point in time the Flash Flood Warning for debris flows is being
cancelled, with the understanding that rejuvenated heavy precip is
possible later this afternoon and tonight.  Should rainfall rates
again exceed 0.5 inches per hour, another Flash Flood Warning
will be issued.  Please continue to heed any remaining road closures.

LAT...LON 3652 12190 3644 12175 3645 12171 3628 12144
      3625 12149 3625 12158 3618 12148 3614 12159
      3631 12190 3649 12195

$$

MWS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 20, 3:34 AM PST, 3 hours 33 minutes earlier.

Area forecast discussion, Feb 20, 3:34 AM PST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
334 AM PST Mon Feb 20 2017

.SYNOPSIS...High impact event unfolding across the region this
Monday morning and will likely persist through the afternoon hours
as an atmospheric river takes aim at the central California coast.
Periods of heavy rainfall are expected, especially along the coastal
ranges, along with strong and gusty southerly winds through this
evening. These conditions will likely result in widespread flooding,
downed trees and power lines resulting in isolated to widespread
power outages. Flooding of area creeks, streams and low lying,
poorly drained areas can also be expected as well as rises on main-
stem rivers. The threat for rock/mud slides, shallow landslides and
debris flows in recent burn scar areas will also increase during the
next 12 to 24 hours. Rainfall and winds will taper off late tonight
into Tuesday. Cool and somewhat drier weather conditions are
expected during the second half of the work week.

&&

.DISCUSSION...as of 02:34 AM PST Monday...While the arrival of a
much anticipated atmospheric (AR) river was delayed slightly,
widespread rainfall now spreading across the entire region this
morning with satellite derived PWAT values of 1.5" approaching the
Central Coast. Thus, over the past few hours moderate to locally
heavy rainfall has spread inland across the region with even a few
lightning strikes offshore and across the North Bay. At times,
rainfall rates have reached between 0.33" to 0.50"/hr with this
trend likely to continue through 4 AM PST. The latest forecast
models continue to indicate a band of heavy rainfall will develop
and become more narrow in focus somewhere between San Francisco
and the Big Sur coast. At this point, rainfall rates in excess of
0.50"/hr and potentially as much as 1.00"/hr will be possible,
especially along the southwest facing slopes, which will greatly
increased the threat for flooding and flash flooding where/when
this boundary stalls. Current thinking is that the San Mateo and
Santa Cruz coast and points inland may be hardest hit through the
morning hours. However, given the rapidly developing nature of
this system, a jog north or south remains possible and thus
current trends will need to be closely monitored through the
morning. For additional information, feel free to read the latest
Mesoscale Precipitation Discussion from the WPC:
http://origin.wpc.ncep.noaa.gov/metwatch/metwatch_mpd_multi.php?md=00
60&yr=2017

Southerly winds out ahead of this system have also increased early
this morning with gusts in excess of 45 MPH over the Pacific and in
the highest peaks across the region. Expecting these winds to
further intensify through the afternoon and evening as surface low
pressure deepens offshore and races toward northern California/
southwest Oregon. Wind gusts of 60 MPH or greater will be possible
this afternoon and evening, mainly in elevations above 1000 feet and
along the coastal ranges. Downed trees and power lines will likely
result in isolated to widespread power outages through the day.
Thus, a High Wind Warning and Wind Advisory remain in effect through
late tonight.

A Flood Watch also remains in effect for the entire region through
tonight given the intense rainfall forecast over already saturated
soils. The combination of heavy rainfall and strong winds will also
result in an increased threat for rock/mud slides, shallow
landslides and debris flows in recent burn scar areas through this
afternoon. Through early Tuesday morning, storm total rainfall
amounts of 1.50-2.00" will be possible for inland San Benito and
Monterey County with amounts less than 1.00" possible in the rain
shadowed valley locations. Santa Clara Valley, also rain shadowed
can expect between 1.25-3.00" (higher amounts closer to the
foothills and lesser possible in downtown San Jose). Inland East
Bay, San Francisco Bay Shoreline, and North Bay Valley areas can
expect 2.25-3.50", locally higher if the heavy band of precipitation
makes a shift to the north. Big Sur and East Bay peaks and ranges,
4.00-7.00", Coastal North Bay 3.00-5.00", Coastal Santa Cruz and San
Mateo ridges, 5.00-10.00", again locally higher depending on
if/when/where the band of heaviest precipitation stalls.

The AR and frontal boundary will then shift southward this afternoon
as the aforementioned surface low off of the coast shifts inland
well to our north and the main mid/upper level low deepens off of
the Pacific Northwest coast.  In wake of the frontal passage, light
to occasionally moderate precipitation will persist along the
southwest facing slopes while diminishing over inland valley
locations. With the arrive of mid/upper level support and a colder
air mass aloft, isolated thunderstorms will also be possible from
late tonight into Tuesday morning. While organized, heavy rainfall
will tapper off on Tuesday during the day, lingering showers will
remain possible into Wednesday morning as the trough axis shifts
inland across the region.

Cooler and drier conditions are forecast from Wednesday into early
Friday as a weak ridge builds in behind the exiting trough. Late in
the week and into the upcoming weekend, forecast models continue to
differ yet show the potential for cool, unsettled weather
conditions. However, widespread, heavy rainfall is not currently
anticipated with this colder system given the lack of a deep
moisture tap. Stay tuned for the latest!

&&

.AVIATION...As of 3:34 AM PST Sunday...Strong southerly winds
spreading from the coastal waters to over land early this morning
with the passage of a strong warm front from the eastern Pacific.
Area metars indicating mostly de-coupled surface winds while winds
aloft are southerly at 30-40 knots. Once the warm front clears the
area this morning a newly re-generating front will set up WSW-ENE
across the Bay Area this morning eventually coupling with a slowly
approaching cold front from the west causing winds to steepen
through the day. WRF model forecasts up to 60 knots SW wind at the
925 mb level (approx 2500 feet) this afternoon and evening over
the Bay Area. Thus, potential for long duration low level wind
shear at least this morning, quite likely redeveloping again this
afternoon and evening. Otherwise MVFR cigs/vsbys and areas IFR in
downpours.

Vicinity of KSFO...MVFR cig/vsby, heavy rain and wind today through
this evening. IFR possible at times in downpours.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...MVFR cigs/vsbys, heavy rain and wind
today through this evening. IFR possible at times in downpours.

&&

.MARINE...as of 2:55 AM PST Monday...A strong warm front with heavy
rain...wind and possible additional widely scattered thunderstorms
is moving rapidly eastward across the coastal waters and bays early
this morning. Extensively moist air originating from the subtropics
will become firmly entrenched across the entire area today. A cold
front over the eastern Pacific will move slowly in from the west
passing through the Bay Area this evening and the North Central
Coast by midnight. Gales are expected today with possible storm
force gusts over the bays later today. Marginally large swell
today over the coastal waters will result in hazardous seas.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...High Wind Warning...Higher terrain Bay Area to Monterey
			 and San Benito counties.
             Flood Watch...Entire forecast area.
             Wind Advisory...Entire forecast area.
             GLW...Pt Reyes to Pigeon Pt 0-10 nm
             GLW...Pigeon Pt to Pt Pinos 0-10 nm
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Rough Bar Advisory for SF Bar
             SCA...Mry Bay until 1 PM
             GLW...Mry Bay from 1 PM
             SCA...SF Bay until 7 AM
             GLW...SF Bay from 7 AM

&&

PUBLIC FORECAST: RGass
AVIATION/MARINE: Canepa

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, twitter, and youtube at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Special weather statement, Feb 20, 3:19 AM PST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service San Francisco Bay Area
319 AM PST Mon Feb 20 2017

CAZ006-505>513-516>518-528>530-202300-
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
Including the cities of...San Francisco...Tamalpais-Homestead...
Sausalito...Santa Rosa...South Santa Rosa...Napa...San Rafael...
Petaluma...Novato...Rohnert Park...Angwin...
Lagunitas-Forest Knolls...Woodacre...Oakland...Fremont...
Hayward...Daly City...Berkeley...Pacifica...Concord...Antioch...
Livermore...Walnut Creek...Pleasanton...Pittsburg...San Ramon...
Blackhawk...Scotts Valley...Boulder Creek...Day Valley...
San Jose...Greenfield...King City...Salinas...Santa Cruz...
Watsonville...Live Oak...Seaside...Monterey...Marina
319 AM PST Mon Feb 20 2017

...POTENT STORM SYSTEM AND ATMOSPHERIC RIVER LIKELY TO RESULT IN
WIDESPREAD FLOODING, STRONG WINDS AND INCREASED THREAT FOR
ROCK/MUD SLIDES, SHALLOW LANDSLIDES AND POTENTIAL DEBRIS FLOWS IN
HILLY TERRAIN AND RECENT BURN SCAR AREAS THROUGH TODAY...

Rainfall and winds continue to increase in coverage and intensity
early this Monday morning and will continue to do so through this
afternoon. Rainfall will be heavy at times, especially in the
North Bay region and along the southwest facing coastal slopes
resulting in the potential for life-threatening flooding. If you
have experienced flooding at any time this winter season, either
near your home or on your daily commute, the potential exists for
additional flooding in these areas during the next 12 to 18
hours.

In addition, southerly winds will increase this afternoon and
result in a heightened threat for downed trees and power lines
with the potential for isolated to scattered power outages. The
combination of heavy rainfall and strong winds will also give way
to widespread rock/mud slides, shallow landslides and potential
debris flows in hilly terrain and recent burn scar areas.

Residents are urged to remain vigilant and encouraged to stay up-
to-date with the lastest weather information throughout the day.
Those taking to area roadways should also check the latest
information from the California Highway Patrol and California
Department of Transportation for potential road closures.
Remember, "Turn Around, Don't Drown" when encountering flooded
roadways. It is NEVER safe to drive or walk into flood waters.

RGass
Local storm report, Feb 20, 6:10 AM PST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
610 AM PST MON FEB 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     DEBRIS FLOW      2 WSW BARNABY RAWS      38.02N 122.73W
02/20/2017                   MARIN              CA   LAW ENFORCEMENT

            SIR FRANCIS DRAKE BLVD CURRENTLY CLOSED IN BOTH
            DIRECTIONS NEAR SAMUEL P TAYLOR PARK DUE TO MUDSLIDE AND
            LARGE TREES IN THE ROADWAY.

0540 AM     FLOOD            5 ESE BELMONT           37.49N 122.21W
02/20/2017                   SAN MATEO          CA   BROADCAST MEDIA

            MULTIPLE REPORTS OF ALL LANES BLOCKED ON NB HWY 101 AT
            WOODSIDE RD. DUE TO CRASH AND FLOODING.

0545 AM     DEBRIS FLOW      4 WSW CORRALITOS        36.97N 121.87W
02/20/2017                   SANTA CRUZ         CA   LAW ENFORCEMENT

            SLOW LANE OF NB SR 1 IS BLOCKED BY MUDSLIDE NEAR FREEDOM
            BLVD.

&&

BMEJIA
Local storm report, Feb 20, 6:51 AM PST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
651 AM PST MON FEB 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HEAVY RAIN       4 SE BIG SUR VILLAGE    36.24N 121.76W
02/20/2017  M1.37 INCH       MONTEREY           CA   MESONET

            1.37 IN/HR FROM 530AM 630AM PST.

&&

BMEJIA

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 3:53 AM PSTRiver Flood WarningMTRSanta Clara59 hr
Feb 20, 4:23 AM PSTFlash Flood WarningMTRMonterey3 hr
Feb 20, 5:03 AM PSTRiver Flood WarningMTRMonterey29 hr
Feb 20, 7:35 AM PSTAreal Flood AdvisoryMTRMarin, Napa, City and County of San Francisco, San Mateo, Sonoma3 hr
Feb 20, 7:40 AM PSTFlash Flood WarningMTRSanta Cruz6 hr
Feb 20, 7:44 AM PSTAreal Flood AdvisoryMTRSan Mateo, Santa Clara, Santa Cruz3 hr
Feb 20, 8:14 AM PSTFlash Flood WarningMTRMarin, Sonoma4 hr
Feb 20, 8:22 AM PSTAreal Flood WarningMTRSonoma60 hr
Feb 20, 8:56 AM PSTFlash Flood WarningMTRSan Benito6 hr
Feb 20, 9:04 AM PSTFlash Flood WarningMTRSanta Cruz6 hr
Feb 20, 10:13 AM PSTFlash Flood WarningMTRSan Benito, Santa Clara6 hr
Feb 20, 10:26 AM PSTFlash Flood WarningMTRAlameda6 hr
Feb 20, 10:34 AM PSTAreal Flood AdvisoryMTRMarin, Napa, City and County of San Francisco, San Mateo, Sonoma3 hr
Feb 20, 10:48 AM PSTAreal Flood AdvisoryMTRSan Mateo, Santa Clara, Santa Cruz3 hr
Feb 20, 11:21 AM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa, Santa Clara3 hr
Feb 20, 1:32 PM PSTAreal Flood AdvisoryMTRMarin, Napa, City and County of San Francisco, San Mateo, Sonoma3 hr
Feb 20, 1:48 PM PSTAreal Flood AdvisoryMTRSan Mateo, Santa Clara, Santa Cruz3 hr
Feb 20, 2:14 PM PSTAreal Flood AdvisoryMTRMonterey4 hr
Feb 20, 2:24 PM PSTSmall Craft AdvisoryMTR18 hr
Feb 20, 2:40 PM PSTAreal Flood AdvisoryMTRSan Mateo65 min
Feb 20, 3:23 PM PSTAreal Flood WarningMTRSanta Clara6 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.